Preventing Amphetamine Overdose

Preventing Amphetamine OverdoseAmphetamine is a drug which mimics the hormone adrenaline. It stimulates the central nervous system and makes users feel more alert. It also increases users’ heart rates and blood pressure.

Therapeutic Amphetamine Dosages

The usual therapeutic dosage of amphetamine varies with the condition for which is it prescribed as well as the age and health of the user. For adults being treated for attention deficit hyperactivity disorder the recommended dosage is 20 milligrams per day. For adults with narcolepsy, the initial dose is 10 milligrams per day and the maximum daily dose is 60 milligrams. Amphetamine overdose may occur for a number of reasons. Drug tolerance, in which users must take increasing amounts of a drug in order to achieve previous effects, is a common contributing factor. Drug tolerance may occur regardless of whether the drug is being abused or is being used under a doctor’s care to treat a legitimate medical condition.

Amphetamine Overdose Symptoms

Because amphetamine is a stimulant, overdose symptoms are usually stimulatory in nature. They include restlessness, rapid breathing, panic, aggression and shaking or seizures. Sometimes there are also gastrointestinal symptoms, like nausea, vomiting, and diarrhea. The heart rate and blood pressure may increase to dangerous levels, and sometimes be accompanied by chest pain or cause a stroke. Users may also become delusional, hallucinatory, confused, or paranoid. Stimulant psychosis is the term for this constellation of mental disorders that may occur with stimulant overdose, or even occasionally with therapeutic dosages.

Stimulant psychosis often lasts longer than other overdose effects. Usually the symptoms resolve within a week to 10 days of stopping amphetamine, but for some users they continue for months. A small percentage of people, especially those who used amphetamine for a long period of time or at high dosage will continue to experience intermittent psychotic symptoms for a year or even longer.

The risk of amphetamine overdose increases when it is mixed with alcohol or other drugs. Cocaine and ecstasy have stimulatory effects on the body which are similar to those caused by amphetamine, so mixing the drugs is a bad idea.

Getting Help for Amphetamine Overdose and Addiction

If you or someone you know is suffering from an amphetamine overdose, seek prompt medical attention. It is also important to be alert to signs of amphetamine abuse and addiction and to address the issue aggressively in order to lower the overdose risk. Our toll-free helpline is staffed 24 hours a day and we can help you figure out how to deal with an amphetamine addiction. Let us answer your questions and discuss your options. We can also check your insurance coverage. The danger of an overdose is real. Don’t put off facing the issue.